Flash Flood, Macon
- When
- September 4, 2:30 PM CST to 5:00 PM CST
- Where
- Macon County, 1.68 mi WNW of Forsyth to 2.06 mi NE of Forsyth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.938, -88.980
Water was flowing across roads in Forsyth.
Several waves of low pressure tracking along a nearly stationary frontal boundary draped along I-70 triggered a band of showers and thunderstorms across central Illinois during the afternoon of September 4th. 50.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Several waves of low pressure tracking along a nearly stationary frontal boundary draped along I-70 triggered a band of showers and thunderstorms across central Illinois during the afternoon of September 4th. The band developed along I-72 and produced rainfall of 1.50 to 2.50. With thunderstorms the night before already saturating the ground, this additional rainfall led to isolated flash flooding across parts of Macon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 4, 1:28 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 228 PM CDT Sun Sep 4 2022 .SYNOPSIS... Issued at 228 PM CDT Sun Sep 4 2022 Scattered showers and a few thunderstorms will continue across the area through Tuesday, with a very slow moving storm system across the region. By mid week, rain chances will end from north to south, as high pressure becomes dominant over the Great Lakes. Expect humid conditions to continue, though temperatures will not be excessively warm. && .SHORT TERM...(Through Monday night) ISSUED AT 228 PM CDT Sun Sep 4 2022 Upper level low pressure continues to spin across the St. Louis area this afternoon, with showers and isolated storms rotating around it. Recently, a more pronounced but narrow band of heavier showers formed roughly along I-72 from Springfield to Champaign. SPC mesoscale analysis shows this region favored for a few weak funnel clouds, with RAP guidance suggesting this potential lingering through sunset. By mid evening, much of the shower activity should be more focused just north of I-70. The upper low will meander across the region through Monday, with more of the surface reflection closer to the Ohio River. Showers and thunderstorms will remain scattered across the forecast area, though coverage toward Peoria and Galesburg will be more isolated, and the greatest coverage on Monday will be near and south of I-70. && .LONG TERM...(Tuesday through Sunday) ISSUED AT 228 PM CDT Sun Sep 4 2022 A fairly interesting upper level pattern will emerge this week. Not a lot of movement expected through Wednesday, as the heat dome remains in place over the western U.S., and the synoptic models show a piece of the upper trough closing off over the lower Mississippi Valley. With time, the western high will get squished between the lower Mississippi Valley low, a tropical system moving up Baja California, and a deepening trough moving out of Canada. The European model consequently closes off an upper low over the Dakotas this weekend, while the GFS holds off until Sunday and develops it over northwest Missouri. This introduces quite a bit of uncertainty with the rain chances for the upcoming weekend. Blended guidance appears to lean more toward the European solution, but with the significant variations in models, see no reason to deviate from it at this time. Temperatures will edge up slowly and peak in the 80-85 degree range mid to late week, cooling during the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1220 PM CDT Sun Sep 4 2022 IFR ceilings hanging on around midday from KBMI-KSPI west, but have been contracting on the northern and southern flanks. May take a couple hours to fully erode, with all central Illinois terminals above 3000 feet by around mid afternoon. Have introduced a VCTS mention from KSPI-KCMI from about 21Z-02Z with a more favored zone for convection shown on high-res models. While VFR conditions are expected during the evening, a rapid deterioration is likely after 06Z. HREF probabilities of ceilings below 1,000 feet are in the 50-80% range at most sites by 10Z. KPIA may end up being more in the low MVFR range, but will continue to mention ceilings below 1,000 feet there as additional model guidance is evaluated. Modest improvement is expected by mid morning, but ceilings likely to remain MVFR at the end of the forecast period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Geelhart SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 301 PM CDT Sun Sep 4 2022 ILZ027>031-036>038-040>057-061>063-066>068-071>073-052015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 301 PM CDT Sun Sep 4 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Scattered storms are possible this evening. Severe weather is not expected, but locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered afternoon and evening thunderstorms are possible across central Illinois Monday through Tuesday, mainly east of the Illinois River. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 25
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1019 AM CDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 S OREANA 39.92N 88.87W
09/04/2022 M1.25 INCH MACON IL COCORAHS
COCORAHS STATION IL-MA-29 ORENAA 1.3 S.
&&The Lincoln radar (KILX), 38 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 flash flood. Local standard time, as filed.
Water was flowing across roads in Forsyth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056610.